What’s New in the Patient Safety World

April 2012

Problems with “Ketofol”

 

 

The increasingly popular practice of mixing ketamine and propofol together for use in patient procedures has come under fire recently. The practice stems from the idea that using lower doses of both agents together can provide adequate patient sedation with less toxicity. The May 2011 issue of The Annals of Emergency Medicine had several articles addressing the use of this combination for procedural sedation/analgesia. The article by Green et al. (Green 2011) nicely summarizes the pros and cons of use of this combination.

 

But ISMP has recently warned about some safety issues associated with this practice (ISMP 2012). They are especially concerned about sterility, since the mixing of these two drugs often takes place in the emergency room under less-than-ideal circumstances for sterility. They caution against puncturing single-dose vials multiple times, ensuring that the proper expiration date is included on the syringe label, and that the medication is appropriately disposed of after use. They also note that there is no standardized concentration or volume of each drug in the combination and that there is little literature on the compatibility of these two agents. Moreover, look-alike/sound-alike issues may occur. Because “ketofol” does not appear in standard drug dictionaries or CPOE lists it would be easy to choose the wrong drug from a list. Similarly, a syringe filled with “ketofol” might be mistaken for a syringe filled with just propofol. ISMP recommends that, if you use “ketofol”, you conduct a FMEA (failure mode and effects analysis) to determine your vulnerabilities.

 

A second paper (Andolfatto 2010) has also raised safety issues about ketofol. Contrary to the widely-held view that the combination is safer than individual drugs, the authors found in a randomized controlled trial that “ketofol” does not result in a reduced incidence of adverse respiratory events compared to propofol alone. In an emergency department setting they found that “ketofol” resulted in adverse respiratory events in 30% of patients, compared to 32% of patients receiving propofol alone. Deep levels of sedation were common and several patients required bag/mask ventilation. Moreover, several patients receiving “ketofol” developed recovery agitation, the side effect that had largely displaced ketamine from frequent use in the past.

 

So evidence has raised significant safety concerns to the use of this combination. Be very wary. You may not even know what areas of your organization may be using this potentially dangerous combination. Use your pharmacy IT systems to identify patients in whom both agents were used but bear in mind that many ED’s, OR’s, and radiology suites (the 3 areas most likely to use this combination) are not connected to the main hospital IT systems so you may need to do some good old detective work to find out who is using it.

 

 

References:

 

 

Green SM, Andolfatto G, Krauss B. Ketofol for Procedural Sedation? Pro and Con. Ann Emerg Med 2011; 57(5): 444-448

http://www.annemergmed.com/article/S0196-0644%2810%2901841-X/fulltext

 

 

ISMP (Institute for Safe Medication Practices). What’s wrong with “ketofol”? In a word, plenty! ISMP Medication Safety Alert. Nurse Advise-ERR edition 2012; 10(3): 1,4 March 2012

http://www.ismp.org/Newsletters/nursing/default.asp

 

http://www.ismp.org/newsletters/nursing/issues/NurseAdviseERR201203.pdf

 

 

Andolfatto G, Abu-Laban RB,, Zed PJ, Staniforth SM, et al. Ketamine-Propofol Combination (Ketofol) Versus Propofol Alone for Emergency Department Procedural Sedation and Analgesia: A Randomized Double-Blind Trial. Ann Emerg Med 2012; article in press March 9, 2012

http://www.annemergmed.com/article/S0196-0644%2812%2900051-0/abstract

 

 

 

 

 

 

 

 


 

 


http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive